Are There Side Effects When You Stop Taking Metoprolol?

close-up of an electro cardiogram report
Close-up of heart rate reading. (Image: Stockbyte/Stockbyte/Getty Images)

Metoprolol is a commonly prescribed medication used to treat high blood pressure and a heart disease called angina, which causes chest pain. It may also be prescribed to prevent migraine headaches. Metoprolol works by slowing the heart rate and dilating blood vessels. Many people take metoprolol in either its short- or long-acting forms, and it is considered generally safe if taken as prescribed. Consult your doctor before you stop taking any medications.

Chest Pain

People who suddenly stopped metoprolol may have chest pain. To prevent this effect, the dose of metoprolol should be reduced slowly over a period of one to two weeks while you are monitored by a doctor. These effects may be possible even in people who take metoprolol for something other than angina.

Elevated Heart Rate

One of metoprolol's effects is slowing the heart rate, and when people suddenly stop taking this medication, a rebound effect may occur, causing the resting heart rate to rise above normal limits. The effect is temporary, but for people with existing heart disease, an elevated heart rate may cause complications. The rebound effect can be avoided by gradually reducing the dose.

Worsening Heart Disease

Stopping metoprolol may cause worsening heart disease, including increased risk of heart attack. To minimize their risk, you should decrease doses gradually under a doctor's supervision. Talk to your doctor about avoiding intense physical exercise for a period after stopping this medication and report any worsening symptoms immediately.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.